Hepatotoxicity of acetaminophen and N-acetyl-p-benzoquinone imine and enhancement by fructose.
Xenobiotica. 2000 Sep ;30(9):933-41. PMID: 11055270
1. Although oral administration of 400 mg/kg acetaminophen (APAP) or 1.8-3.4 g/kg sucrose had no effect on serum levels of alanine aminotransferase (ALT) and sorbitol dehydrogenase (SDH), their co-administration resulted in 20-fold increases in ALT/SDH activities. APAP alone (1250 mg/kg, p.o.) caused the elevation hepatotoxicity parameters, but the levels were lower than observed with co-administration of APAP (400 mg/kg) and sucrose (2.6 or 3.4 g/kg). 2. Sucrose-associated increase in serum ALT/SDH activities was selective with APAP and not detected with carbon tetrachloride (160 mg/kg, i.p.), D-galactosamine (400 mg/kg, i.p.) or alpha-naphthyl isothiocyanate (100 mg/kg, p.o.). 3. To verify the synergistic mechanism of sucrose, a major reactive intermediate of APAP, N-acetyl-p-benzoquinone imine (NAPQI), was given via the portal vein to rat pretreated with sucrose. Clear elevation of ALT/SDH activities was detected in the co-treated group. These results, together with an allopurinol-inhibition experiment, suggest the involvement of high-dose sucrose at a step(s) occurring after the metabolic activation of APAP. 4. Co-administration of glucose or fructose as well as sucrose elevated APAP-induced hepatotoxicity parameters in rat. Fructose but not glucose elevated APAP- or NAPQI-induced LDH leakage in a primary hepatocyte system. The results suggest the primary role of fructose is on the sucrose enhancement of APAP toxicity in rat.